Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 16, NWS Lubbock, TX

September 26, 2004Yoakum County, Texas

NWS Lubbock, TX issued this flash flood warning at Sep 26, 2004, 5:56 PM CDT for Yoakum County, Texas. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2004, 5:56 PM CDT (22:56 UTC)
Expired
Sep 26, 2004, 7:45 PM CDT
In force
109 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Yoakum County, TX

The radar

The Lubbock radar (KLBB), 113 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 262257
FFWLBB
TXC501-270045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
556 PM CDT SUN SEP 26 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YOAKUM COUNTY IN NORTHWEST TEXAS

* UNTIL 745 PM CDT

* AT 556 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
  RAIN 13 MILES SOUTHEAST OF PLAINS...OR ABOUT 7 MILES NORTHEAST     
  OF DENVER CITY...MOVING NORTHWEST AT 15 MPH.

RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL OCCUR OVER 
SOUTHEASTERN YOAKUM COUNTY BETWEEN 7 AND 8 PM...RESULTING IN 
FLOODING PROBLEMS ON AREA ROADS. THE MESONET SITE IN PLAINS HAS 
ALREADY RECORDED NEARLY 2 INCHES OF RAINFALL TODAY...WITH ADDITIONAL 
RAINFALL ON THE WAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0
6 7 4 5 1 2 9 0.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3296 10294 3298 10260 3337 10266 3321 10304

$$
1 follow-up statement
000 
WGUS74 KLUB 270020
FFSLBB
TXC501-270045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
717 PM CDT SUN SEP 26 2004

...A FLASH FLOOD WARNING CONTINUES FOR YOAKUM COUNTY UNTIL 745 PM
CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO DETECT HEAVY 
RAINFALL...IN EXCESS OF 2 TO 3 INCHES...ACROSS PORTIONS OF SOUTHERN 
AND CENTRAL YOAKUM COUNTY. RADAR ESTIMATES BETWEEN 3 TO 4 INCHES OF 
RAIN HAS FALLEN SINCE THIS MORNING...WITH 2 INCHES OF RAIN REPORTED 
AT THE MESONET SITE 3 MILES NORTH OF PLAINS. 

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE LOW LYING AREAS TO 
BECOME FLOODED. AREAS BETWEEN PLAINS AND DENVER CITY...ESPECIALLY 
ALONG HIGHWAY 214 ARE THE MOST LIKELY AREAS TO HAVE FLOODING 
PROBLEMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LUBBOCK.

LAT...LON 3337 10268 3298 10260 3296 10297 3322 10305

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 3:21 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 26, 3:21 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
321 PM CDT SUN SEP 26 2004

.SHORT TERM...
WIDESPREAD SHOWERS AND ISOLATED TSTMS CONTINUE OVER THE WESTERN
THIRD OF THE AREA THIS AFTERNOON...IN AREA OF ISENTROPIC LIFT...DEEP
MOISTURE...HIGH PRECIPITABLE WATER VALUES...AND DYNAMIC LIFT FROM
UPPER LOW. SEE NO REASON FOR THIS PATTERN TO CHANGE AS UPPER LOW IS
PROGGED TO MOVE VERY SLOWLY EAST INTO SW TEXAS BY MONDAY NIGHT/EARLY
TUESDAY. BEST LIFT WILL REMAIN OVER SW COUNTIES OF THE SOUTH PLAINS
AND POINTS SOUTH AND WEST INTO THE PERMIAN BASIN AND EASTERN NEW
MEXICO. COULD SEE SEVERAL ROUNDS OF RAIN NEXT 36 HOURS AS DEEP EAST
TO SOUTHEAST FLOW CONTINUES TO KEEP COLUMN SATURATED...AND PROVIDE
FOR UPSLOPE BOUNDARY LAYER FLOW.

FEEL THAT MOST OF THE ACTIVITY WILL BE SHOWERY...AND WITH CLOUDY
CONDITIONS PREVAILING OVER THE WESTERN 2/3 OF THE FORECAST
AREA...LITTLE THUNDER EXPECTED. THIS HAS BEEN THE CASE TODAY...
WITH LIMITED SURFACE BASED INSTABILITY AND 700-500 MB LAPSE RATES
AROUND 6 DEG C/KM. HAVE SEEN PROBLEMS IN CASTRO COUNTY WITH ROAD
CLOSURES AND HEAVY RAIN COCHRAN AS WELL. RAINFALL RATES ASSOCIATED
WITH THE MORE INTENSE SHOWERS HAVE BEEN AT LEAST 1 TO 2 INCHES PER
HOUR...WITH 0.40 INCHES IN 5 MINUTES AT THE MESONET SITE NEAR
DIMMITT. WITH NW MOVEMENT OF CELLS...AND LINES OF CONVECTION
DEVELOPING NW-SE...TRAINING OF ECHOES IS BECOMING A PROBLEM. WILL GO
WITH FLASH FLOOD WATCH FOR EASTERN 2 ROWS OF COUNTIES FOR
TONIGHT...WITH THE POTENTIAL FOR CONTINUED REDEVELOPMENT OF HEAVY
RAIN.

DAYTIME TEMPERATURES WILL STAY COOL ESPECIALLY OVER THE WEST MONDAY.
LIKELY TO CATEGORICAL RAIN CHANCES TONIGHT THROUGH MONDAY NIGHT...
WITH CHANCE POPS EAST AND NORTHEAST.

.LONG TERM...
FEW CHANGES TO GRIDS BEYOND MON AS ACTIVE PATTERN REMAINS IN PLACE
FOR THE SPLNS. TSTM CHANCES WILL REMAIN ACROSS THE AREA ON TUE AS
UPPER LOW BEGINS TO FINALLY LIFT OUT TO OUR SOUTH JUST AS A COLD
FRONT WILL BACKDOOR INTO THE AREA FROM THE CENTRAL
PLAINS...REINFORCING NE LOW-LVL FLOW AND PROVIDING A FOCUS FOR
TSTMS. AREA WILL SEE DEEP EASTERLY FLOW NORTH OF THE LOW UP TO H5.

AS TROF AND SFC RIDGE MOVE TO THE EAST ON WED SHTWV RIDGING AND
SOUTHERLY FLOW WILL RETURN. THIS WILL ALLOW TEMPS TO WARM UP CLOSER
TO SEASONAL NORMS...70S AND LOWER 80S. CANNOT RULE OUT SOME TSTM
ACTIVITY AS WET SOIL AND MOIST ATMOS LEADS TO SOME CONVECTIVE
POTENTIAL...IF WE CAN GET SUFFICIENT HEATING.  HOWEVER...WITH
PROJECTED MID-LVL SUBSIDENCE THINKING IS ACTIVITY WILL REMAIN
ISOLD.

UPR TROUGH/CLOSED LOW OVER THE DESERT SW IS FCST TO APPROACH THE
AREA ON THU. SCT CONVECTION MAY BREAK OUT IN DIFFLUENT MOIST FLOW
AHEAD OF THE TROUGH. DETAILS ON HOW THIS SYS WILL EJECT ACROSS THE
ROCKIES AND INTERACT WITH A STRONG SYS DROPPING OUT OF THE NRN
PLAINS INTO THE OHIO VALLEY FOR THE WEEKEND ARE STILL SKETCHY AS
MODEL GUIDANCE DIVERGES QUITE A BIT IN THIS COMPLICATED PATTERN.
UPSHOT IS THAT A COLD FRONT WILL APPROACH THE SPLNS ON FRI...PASSAGE
THRU THE AREA FRI NIGHT/SAT MORN DEPICTED IN GRIDS. THE COLD FRONT
APPEARS TO HAVE STRONG ANTICYCLONE BEHIND IT BUILDING DOWN THE EAST
SIDE OF ROCKIES...SO COOL TEMPS LOOK TO BE IN STORE FOR THE WEEKEND.
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       58  71  56  68 /  90  80  80  40
TULIA        61  72  58  72 /  80  70  70  40
PLAINVIEW    61  72  58  73 /  80  70  70  40
LEVELLAND    60  71  58  73 /  90  80  80  40
LUBBOCK      61  72  58  74 /  80  70  70  40
BROWNFIELD   60  71  59  73 /  90  80  80  40
CHILDRESS    63  78  61  76 /  50  50  50  40
SPUR         64  75  61  77 /  60  70  70  40
ASPERMONT    65  78  60  78 /  50  60  60  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH TONIGHT...THROUGH 7 AM MONDAY MORNING FOR WESTERN
SOUTH PLAINS AND SW PANHANDLE
TXZ021-022-027-028-033-034--039-040.

&&

06/33
Hazardous weather outlook, Sep 26, 4:20 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
420 PM CDT SUN SEP 26 2004

TXZ021>044-272107-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
420 PM CDT SUN SEP 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

FLOODING

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TONIGHT THROUGH LATE MONDAY
AS ABUNDANT LOW LEVEL MOISTURE COMBINES WITH A SLOW MOVING UPPER
LEVEL STORM SYSTEM ACROSS FAR SOUTHWEST TEXAS. A FLOOD WATCH IS IN
EFFECT FOR THE EXTREME SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH
PLAINS THROUGH TONIGHT DUE TO HEAVY RAINFALL IN THIS VICINITY
EARLIER TODAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO SHIFT SLOWLY EAST INTO THE CENTRAL SOUTH PLAINS AND
ROLLING PLAINS OVERNIGHT AND MONDAY. THE SLOW MOVEMENT AND TRAINING
NATURE OF THESE THUNDERSTORMS WILL LIKELY CAUSE SOME AREAS OF
FLOODING. ADDITIONAL RAINFALL OF ONE TO TWO INCHES MAY OCCUR THROUGH
EARLY MONDAY WITH LOCALIZED AMOUNTS NEAR 3 INCHES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

MOTORISTS ARE URGED TO WATCH FOR WATER ON ROADWAYS TONIGHT AND
MONDAY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS
AND SWEEP THEM AWAY.

In the hours before

Local storm report, Sep 26, 4:28 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
428 PM CDT SUN SEP 26 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     FLOOD            5 W DIMMITT             34.55N 102.40W
09/26/2004                   CASTRO             TX   LAW ENFORCEMENT

            FM1055 CLOSED BETWEEN HWY 86 AND FM1524. WATER OVER
            ROADWAYS IN OTHER LOCATIONS ALSO. FLOODING BEGAN APPROX.
            215 PM.

0421 PM     FLASH FLOOD      MORTON                  33.72N 102.76W
09/26/2004                   COCHRAN            TX   LAW ENFORCEMENT

            INTERSECTIONS CLOSED ON PORTIONS OF N.E. 8TH STREET AND
            HWY 114 AT MAIN STREET IN MORTON.

&&

14
Local storm report, Sep 26, 4:28 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
428 PM CDT SUN SEP 26 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     FLASH FLOOD      5 W DIMMITT             34.55N 102.40W
09/26/2004                   CASTRO             TX   LAW ENFORCEMENT

            FM1055 CLOSED BETWEEN HWY 86 AND FM1524. WATER OVER
            ROADWAYS IN OTHER LOCATIONS ALSO. FLOODING BEGAN APPROX.
            215 PM.

0421 PM     FLASH FLOOD      MORTON                  33.72N 102.76W
09/26/2004                   COCHRAN            TX   LAW ENFORCEMENT

            INTERSECTIONS CLOSED ON PORTIONS OF N.E. 8TH STREET AND
            HWY 114 AT MAIN STREET IN MORTON.

&&

14

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 2:22 PM CDTFlash Flood WarningLUBCastro113 min
Sep 26, 3:10 PM CDTFlash Flood WarningLUBCochran110 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.